Does Amitriptyline Cause Sun Sensitivity?
In our latest question and answer, the pharmacist discusses whether or not Elavil (amitriptyline) is associated with sun sensitivity reactions and what to do about it.
My daughter is 16, on Elavil (amitriptyline), and experiencing immediate rashes once outside in the sun. She is also taking Thermotabs, baclofen, vitamin b complex, magnesium, vitamin d, iron, and 5-htp. What can I do for her to ease the discomfort of the rash? It happens on her arms and legs only, not face or any other area of her body. It happens on car rides also. The rash is raised, red, prickly hot feeling to her and to the touch for me.
Your daughter may be having a "drug-induced photosensitivity reaction" to the Elavil (amitriptyline) she is taking. Several studies have noted that amitriptyline is associated with these types of reactions.
Although there are several proposed mechanisms behind this occurrence, it is thought that reactions are induced when the drug absorbs UVA light, causing skin damage and a visibly affected area. These types of reactions generally have a rapid onset (after sun exposure) and often look like a sunburn.
If the reaction that your daughter is more serious and affects area of the skin that are not exposed to the sun, it may be what is known as a "photoallergic" reaction, which is uncommon, but again, has been associated with amitriptyline use. Unlike photosensitivity reactions, which only affect areas of the skin exposed to the sun, photoallergy reactions manifest all over the body, and generally look like a eczematous rash, which are red, scaly and itchy.
It is important to speak with the doctor regarding the sun reactions your daughter is having from taking amitriptyline. If it is a photoallergy reaction, it is generally a good idea to consider alternative medications. If it is a photosensitivity reaction, prevention may be easier to undertake.
Preventing Elavil Photosensitivity Reactions
The best prophylaxis to amitriptyline associated photosensitivity reactions is to simply avoid sun exposure or cover exposed skin with clothes, although this is easier said than done. The next step is to use a broad spectrum sunscreen, that protect against both UVA and UVB rays. Remember that you should wait about 30 minutes after applying sunscreen to go into the sun.
Lastly, sometimes individuals can reduce the severity of photosensitivity by taking the responsible medication, amitriptyline in this case, at night, as opposed to the morning. This results in lower drug levels in the body during the times of day where sun exposure is high.
In terms of treatment, general sunburn care applies. You can use a cool compress as often as needed. Sometimes, topical products like Sarna can help with the itching. If the reaction is more severe, topical or systemic steroids may be recommended by the doctor.
Be sure to discuss the problems with the medication with the doctor to find the most appropriate way to manage this issue. It could involve more preventative measures, a dose decrease or a change of medication.
I am taking methadone. I also take metoprolol tart...Mar 13, 2019
I had a dose increase of fosinopril 9 months ago,...Mar 12, 2019